Alert archive / Louisiana / Flash Flood Warnings in 2010

Flash Flood Warning 13, NWS Lake Charles, LA

August 18, 20104 parishes in Louisiana

NWS Lake Charles, LA issued this flash flood warning at Aug 18, 2010, 6:17 AM CDT for 4 parishes in Louisiana. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2010, 6:17 AM CDT (11:17 UTC)
Expired
Aug 18, 2010, 10:15 AM CDT
In force
4 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Avoyelles Parish, LA, Evangeline Parish, LA, Rapides Parish, LA, Saint Landry Parish, LA

What was reported inside it

TimeReportWhereRemark
Aug 18, 8:00 AM CDTHEAVY RAIN 5.55Bunkie, LACO-OP OBSERVER REPORTS HEAVY RAINFALL SINCE 8 AM.
Aug 18, 8:51 AM CDTHEAVY RAIN 6Cottonport, LACOTTONPORT POLICE CHEIF REPORTS RAINFALL IN EXCESS OF 6 INCHES WITH REPORTS OF NUMEROUS STREETS FLOODED...BUT STILL PASSIBLE AT THIS POINT.
Aug 18, 8:55 AM CDTFLASH FLOODHessmer, LAREPORTS OF HOMES FLOODED AROUND HESSMER. SEVERAL REPORTS OF STALLED VEHICLES IN HIGH WATER BETWEEN HESSMER AND MANSURA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 158 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2010-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2010-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
784 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

406 
WGUS54 KLCH 181117
FFWLCH
LAC009-039-079-097-181515-
/O.NEW.KLCH.FF.W.0013.100818T1117Z-100818T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
617 AM CDT WED AUG 18 2010

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  AVOYELLES PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...SIMMESPORT...MOREAUVILLE...
  MARKSVILLE...BUNKIE...BORDELONVILLE...
  EVANGELINE PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...VILLE PLATTE...MAMOU...
  EAST CENTRAL RAPIDES PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES THE CITY OF CHENEYVILLE...
  ST. LANDRY PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...MORROW...BAYOU CURRENT...PALMETTO...

* UNTIL 1015 AM CDT

* AT 612 AM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUES TO SHOW 
THE WEAK MID LEVEL LOW ASSOCIATED WITH THE REMNANTS OF TROPICAL 
DEPRESSION #5 NEAR STATIONARY ACROSS CENTRAL LOUISIANA. RAINFALL 
ESTIMATES OF 3 TO 6 INCHES CONTINUE ACROSS THE WARNING AREA...WITH A 
FEW LOCATIONS RECEIVING AS MUCH AS 8 INCHES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RUBY...
  POLAND...BIG BEND...PLAUCHEVILLE...MANSURA...HESSMER...EVERGREEN...
  ECHO...DUPONT AND COTTONPORT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF TWO TO FIVE INCHES WILL BE POSSIBLE 
IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3114 9170 3106 9170 3098 9180 3088 9179
      3086 9181 3082 9180 3077 9174 3074 9173
      3066 9211 3049 9213 3049 9229 3065 9250
      3082 9249 3089 9228 3094 9232 3102 9233
      3123 9228

$$

LANDRENEAU
2 follow-up statements
242 
WGUS74 KLCH 181320
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
820 AM CDT WED AUG 18 2010

LAC009-039-079-097-181515-
/O.CON.KLCH.FF.W.0013.000000T0000Z-100818T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RAPIDES LA-AVOYELLES LA-EVANGELINE LA-ST. LANDRY LA-
820 AM CDT WED AUG 18 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR ST.
LANDRY...EVANGELINE...AVOYELLES AND EAST CENTRAL RAPIDES PARISHES...

AT 802 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAINS OCCURRING MAINLY OVER AVOYELLES PARISH THAT IS 
CAPABLE OF PRODUCING FLASH FLOODING. RADAR ESTIMATES AND GAUGE 
REPORTS INDICATE THAT 6 TO 9 INCHES OF RAIN HAS FALLEN BETWEEN 
BUNKIE AND MANSURA. THIS HEAVY RAINS EXTENDS SOUTH TO NEAR DUPONT. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
RUBY...POLAND...BIG BEND...MOREAUVILLE...MARKSVILLE...MANSURA... 
HESSMER...ECHO...COTTONPORT...CHENEYVILLE AND BORDELONVILLE.

SOME DRAINAGE SYSTEMS THAT MAY BE FLOODED INCLUDE BUT ARE NOT 
LIMITED TO CHOCTAW BAYOU...BAYOU DES GLAISES AND JACK BAYOU. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 5 INCHES ARE POSSIBLE IN THE 
WARNED AREA IN THE NEXT FEW HOURS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAKE
CHARLES.

&&

LAT...LON 3114 9170 3106 9170 3098 9180 3088 9179
      3086 9181 3082 9180 3077 9174 3074 9173
      3066 9211 3049 9213 3049 9229 3065 9250
      3082 9249 3089 9228 3094 9232 3102 9233
      3123 9228

$$

BRAZZELL
585 
WGUS74 KLCH 181417
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
917 AM CDT WED AUG 18 2010

LAC009-039-079-097-181515-
/O.CON.KLCH.FF.W.0013.000000T0000Z-100818T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RAPIDES LA-AVOYELLES LA-EVANGELINE LA-ST. LANDRY LA-
917 AM CDT WED AUG 18 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR
NORTHERN ST. LANDRY...NORTHEASTERN EVANGELINE...AVOYELLES AND
SOUTHEASTERN RAPIDES PARISHES...

AT 857 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING OCCURRING IN AVOYELLES PARISH PARTICULARLY AROUND THE 
HESSMER AND MANSURA AREAS. REPORTS OF HOMES FLOODED ALONG WITH 
SEVERAL STALLED VEHICLES HAVE BEEN RECEIVED. RADAR AND GAUGE REPORTS 
INDICATE THAT RAINFALL AMOUNTS OF 5 TO 9 INCHES HAVES OCCURRED SINCE 
3 AM ACROSS THE CENTRAL AVOYELLES PARISH WITH ABOUT 6 INCHES OF RAIN 
SINCE 6 AM. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG BEND...
MARKSVILLE...ECHO AND BORDELONVILLE

DRAINAGE SYSTEM THAT MAY BE FLOODED INCLUDE BUT ARE NOT LIMITED TO 
CHOCTAW BAYOU...JACK BAYOU AND BAYOU DES GLAISES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 ARE POSSIBLE IN THE WARNED 
AREA AND HEAVY RAINS CONTINUE TO DEVELOP OVER NORTHWEST AVOYELLES 
PARISH AND MOVE TO THE SOUTHEAST OVER THE SAME AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...PARISH ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAKE
CHARLES.

&&

LAT...LON 3121 9219 3114 9170 3106 9170 3098 9180
      3088 9179 3086 9181 3082 9180 3077 9174
      3074 9173 3066 9211 3089 9228 3094 9232
      3102 9233

$$

BRAZZELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 4:17 AM CDT, 2 hours earlier.

Area forecast discussion, Aug 18, 4:17 AM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
417 AM CDT WED AUG 18 2010

.SYNOPSIS...
A BROAD LOW...THE REMNANT OF TROPICAL DEPRESSION FIVE...IS CURRENTLY
SITUATED JUST WEST OF NATCHEZ. THIS PERSISTENT SYSTEM WILL DRIFT
SLOWLY NORTHEAST...REACHING KNOXVILLE BY EARLY MORNING SATURDAY.

A TROUGH EARLOBES SOUTHWEST FROM ITS PARENT LOW THROUGH LAKE CHARLES
TO JUST OFFSHORE THE MIDDLE TEXAS COASTAL WATERS. THIS TROUGH WILL
DRIFT SLOWLY EASTWARD...ATTACHED TO ITS PARENT.

FURTHER-UP...SHORTWAVES...EMANATING OUT OF THE COLORADO FRONT RANGE
...CONTINUE TO PROPAGATE SOUTHWARD. THE TRACK OF THE WAVE TRAIN
EXTENDS THROUGH EAST TEXAS TO AROUND THE OUTER PERIPHERY OF THE
BROAD LOW.

&&

.DISCUSSION...
A WARM CONVEYOR BELT AIRSTREAM REMAINS INTACT ACROSS THE WESTERN
UPPER GULF COAST STATES. CARIBBEAN AIR STREAMING NORTHWARD ASCENDS
UPON ENCOUNTERING THE AFOREMENTIONED BROAD LOW-TROUGH SYSTEM.

OBVIOUSLY...DEEP MOISTURE IS IN PLACE. PRECIPITABLE WATER VALUES ARE
RUNNING NEAR 2.5 INCHES...ABOUT 150 PERCENT OF NORMAL FOR AUGUST.

IN ADDITION...THE GENTLE (OR INCLINED) SYNOPTIC LIFT ASSOCIATED WITH
THE WARM CONVEYOR BELT IS GETTING AN ADDED BOOST FROM MESO LIFT
ATTENDING THE PASSING SHORTWAVES ALOFT.

AREAS OF RAIN WITH EMBEDDED SHOWERS AND THUNDERSTORMS ARE EXPECTED
FOR TODAY AND THURSDAY.

OTHERWISE...THE AFTERNOON TEMPERATURES WILL BE RUNNING AT OR
SLIGHTLY ABOVE NORMAL. HEAT INDEXES MAY REACH 105 DEGREES ACROSS THE
LAKES REGION THIS AFTERNOON.

&&

.MARINE...
THE SEA STATE WILL BE CHARACTERIZED BY 4-SECOND WIND WAVES OUT OF
THE SOUTH. THE SIGNIFICANT WAVE HEIGHTS WILL RANGE FROM 2 TO 3 FEET...
EXCEPT HIGHER IN SHOWERS AND THUNDERSTORMS.

&&

.OUTLOOK...
THE REMNANT OF TROPICAL DEPRESSION FIVE WILL TURN MORE TO THE EAST
OVER THE WEEKEND...REACHING THE OUTER BANKS OF NORTH CAROLINA BY LATE
AFTERNOON TUESDAY. ITS SIBLING TROUGH WILL EARLOBE SOUTHWEST TO
ACROSS THE FLORIDA PANHANDLE.

THE GFS MODEL DEPICTS WEAK CYCLOGENESIS OVER THE SOUTHERN TIP OF
TROUGH NEAR APALACHICOLA BY EARLY NEXT WEEK. THE REMNANT OF TROPICAL
DEPRESSION FIVE AND ITS SIBLING TROUGH REFUSE TO DIE.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  93  77  90  77  93 /  70  60  70  30  40
KBPT  94  77  91  77  94 /  60  60  60  30  40
KAEX  95  75  93  74  95 /  70  70  60  20  40
KLFT  90  76  88  75  93 /  70  70  70  20  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     ACADIA...AVOYELLES...EVANGELINE...IBERIA...LAFAYETTE...
     LOWER ST. MARTIN...ST. LANDRY...ST. MARY...UPPER ST.
     MARTIN...VERMILION.

TX...NONE.
GM...NONE.
&&
TRARES
Hazardous weather outlook, Aug 18, 4:37 AM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
437 AM CDT WED AUG 18 2010

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-191100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
437 AM CDT WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
MEAN AREAL RAINFALL AMOUNTS OVER A 12-HOUR PERIOD ENDING EARLY
THIS EVENING ARE EXPECTED TO RANGE FROM AROUND 1/2 INCH ACROSS
SOUTHEAST TEXAS TO AROUND 3 INCHES ACROSS SOUTH CENTRAL AND EAST
CENTRAL LOUISIANA.

LOCALIZED AMOUNTS OVER THE SAME 12-HOUR PERIOD WILL RANGE...FROM
1 TO 2 INCHES ACROSS SOUTHEAST TEXAS...TO FROM 3 TO 5 INCHES ACROSS
SOUTH CENTRAL AND EAST CENTRAL LOUISIANA.

IN ADDITION...RAINFALL RATES WILL BE INTENSE AT TIMES...RANGING
FROM 2 TO 4 INCHES PER HOUR IN THE STRONGER SHOWERS. FREQUENT LIGHTING
WILL ACCOMPANY THESE STORMS.

A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTH CENTRAL AND PORTIONS OF
EAST CENTRAL LOUISIANA FOR TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RETURN IN EARNEST ON
THURSDAY. ANOTHER FLASH FLOOD WATCH MAY BE REQUIRED.

THE AREAL EXTENT OF SHOWERS AND THUNDERSTORMS WILL DECREASE ON
FRIDAY...WITH THE HEAVIEST ACTIVITY OVER SOUTH CENTRAL AND EAST
CENTRAL LOUISIANA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THURSDAY DUE TO THE
POTENTIAL FOR FLOODING.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:20 PM CDTSpecial Weather StatementLCHRapides55 min
Aug 18, 3:23 AM CDTFlash Flood WarningLCHAvoyelles, Saint Landry3 hr
Aug 18, 4:15 AM CDTAreal Flood AdvisoryLCHAllen, Evangeline, Saint Landry2 hr
Aug 18, 10:16 AM CDTFlash Flood WarningLCHAvoyelles, Evangeline, Rapides, Saint Landry6 hr
Aug 18, 11:06 AM CDTAreal Flood AdvisoryLCHAcadia, Evangeline, Saint Landry114 min
Aug 18, 12:00 PM CDTSpecial Weather StatementLCHAvoyelles60 min
Aug 18, 3:49 PM CDTSpecial Weather StatementLCHVernon41 min
Aug 18, 3:57 PM CDTAreal Flood WarningLCHAcadia, Avoyelles, Evangeline, Rapides, Saint Landry12 hr

Nearby

Flash Flood Warnings in Louisiana, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.